Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 78, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 27, 2017, 6:13 PM MDT for Box Butte County, Dawes County, Sioux County, Nebraska. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2017, 6:13 PM MDT (00:13 UTC)
- Expired
- Jul 27, 2017, 6:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Box Butte County, NE, Dawes County, NE, Sioux County, NE
The radar
The Cheyenne radar (KCYS), 184 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 6:45 PM MDT | HAIL 1.25 | 10 Sse Crawford, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 0.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1866 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
138
WUUS55 KCYS 280013
SVRCYS
NEC013-045-165-280045-
/O.NEW.KCYS.SV.W.0078.170728T0013Z-170728T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
613 PM MDT THU JUL 27 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northwestern Box Butte County in the Panhandle of Nebraska...
Southwestern Dawes County in the Panhandle of Nebraska...
East central Sioux County in the Panhandle of Nebraska...
* Until 645 PM MDT
* At 612 PM MDT, a severe thunderstorm was located 10 miles south of
Fort Robinson Campground, or 34 miles southwest of Chadron, moving
southeast at 15 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Marsland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4249 10369 4265 10353 4253 10320 4230 10339
TIME...MOT...LOC 0012Z 302DEG 14KT 4254 10354
HAIL...0.88IN
WIND...70MPH
$$
Levin1 follow-up statement
765
WWUS55 KCYS 280040
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
640 PM MDT THU JUL 27 2017
NEC013-045-165-280049-
/O.EXP.KCYS.SV.W.0078.000000T0000Z-170728T0045Z/
Box Butte NE-Dawes NE-Sioux NE-
640 PM MDT THU JUL 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BOX BUTTE...
SOUTHWESTERN DAWES AND EAST CENTRAL SIOUX COUNTIES WILL EXPIRE AT 645
PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4249 10369 4265 10353 4253 10320 4230 10339
TIME...MOT...LOC 0039Z 302DEG 14KT 4248 10342
$$
LevinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:36 PM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 27, 3:36 PM MDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 336 PM MDT Thu Jul 27 2017 .SHORT TERM...Tonight through Saturday... The main concern through the afternoon/evening hours will continue to be the potential for a few severe thunderstorms across portions of southeast Wyoming, and possibly western Nebraska. Convection is expected to increase along the Laramie Range through the afternoon hours, within zone of moist low-level upslope and enhanced low-lvl convergence in the vicinity of the higher terrain. We would expect a few of these storms to spread east into the I-25/US-85 corridors during the late afternoon/evening. More widespread development may occur over east central WY as stronger dynamic support overspreads the area with the passage of a more pronounced shortwave. CAPE has increased to around 2000 J/kg over the SLGT Risk area per the most recent (19z) SPC mesoanalysis. This, combined w/ bulk shear around 40 knots in the effective layer will likely support a few rotating updrafts/supercells capable of primarily large hail. LCLs are also quite low this afternoon with surface dew points in the 60s across much of the high plains in the presence of considerable veering in the lowest 2 to 3 km, so would not be surprised to see an isolated tornado in this environment although the main limiting factor will be a lack of speed shear in that same layer. PWAT values over 1.25 inches will support efficient rainfall production with storms this afternoon/evening as well. In general, a similar synoptic environment will exist on Friday w/ scattered afternoon/evening thunderstorms likely once again. There will also be a few ongoing storms over northeastern zones early in the day. Yesterday, it looked like Friday had better potential for more widespread convection on the second day of return flow, but a few changes as models have started to show more inhibition because of warmer temperatures aloft during the day. However, some mid-lvl cooling occurs after 00z which should aid in convective initiation mainly for areas along I-80 east of Laramie, and areas east of US- 85. Strong to severe thunderstorms are a possibility once again as convective parameters will be similar to those seen today. We will remain on the northern fringe of upper-level ridging thru Saturday with continued shots of monsoon moisture. That said, Saturday will be quite active as well. .LONG TERM...(Saturday night through Thursday) Issued at 330 PM MDT Thu Jul 27 2017 Long range models in good agreement with the overall weather pattern, showing the upper level high across the southern plains gradually dissipating this weekend and rebuilding further west near the eastern Great Basin region/four corners area by early next week. Models show PW's between 1 to 1.5 inches in addition to upslope flow, which suggests moisture will be plentiful across most of the forecast area through Sunday and early next week. Models have trended a little further north with the shortwave energy ejecting out of the Arizona/New Mexico Saturday and Saturday night. This shortwave is expected to stall as the upper level high rebuilds further west across the eastern Great Basin. Will have to monitor this feature closely since this pattern suggests very heavy rains and flash flooding for the Front Range. Models are starting to show QPF amounts between 1 to 2 inches along and east of the Laramie Range. Increased POP between 40 to 60 percent across the area for scattered to numerous showers and thunderstorms Saturday night. Kept some POP for the evening and nighttime hours with models showing organized convection sliding southeast across the high plains. Unsettled weather is expected to continue into early next week as northwest flow aloft develops over the area. A more defined upper level trough will move through the area Tuesday and Wednesday, and may result in a more widespread light rain event. Otherwise, kept temperatures near average for this time of the year with highs in the upper 70's to mid 80's along and west of I-25, and near 90 across western Nebraska and far eastern Wyoming. Expect a slight drying trend as we get into late Wednesday and Thursday as the upper level high nudges eastward. && .AVIATION...(For the 18Z TAFS through Friday morning) Another round of showers and thunderstorms are expected this afternoon and evening across most of southeast Wyoming, including KLAR and KCYS and terminals across the far western Nebraska panhandle. Any remnant low CIGS from earlier this morning will continue to lift into this afternoon with VFR conditions expected. Showers and thunderstorms will develop shortly over the mountains of southeast Wyoming and gradually move east/southeast into this evening. Brief IFR CIGS and VIS are possible with these thunderstorms along with strong gusty winds. This activity may not impact most of the western Nebraska terminals until later this evening and into tonight. && .FIRE WEATHER... Issued at 139 PM MDT Thu Jul 27 2017 Fire weather concerns will be low over the next several days given good chances for wetting rains, light winds, and minimum RH values above 20 percent. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...TJT AVIATION...TJT FIRE WEATHER...CLH
Hazardous weather outlook, Jul 27, 3:59 AM MDT, 14 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 359 AM MDT Thu Jul 27 2017 WYZ101>119-281000- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 359 AM MDT Thu Jul 27 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Patchy fog and drizzle will occur this morning along the southern Laramie Range and areas east into the Nebraska Panhandle. This includes the I-80 and US-287 corridors. Visibility may be reduced to less than one mile in spots. For later today, isolated to scattered showers and thunderstorms will develop over the high country this afternoon and will move east across the plains through the late afternoon and evening. Some of the storms may produce brief heavy rain, small hail, and wind gusts to 45 mph. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated to scattered afternoon and evening thunderstorms will occur almost each day. Some storms may produce heavy rain and localized flooding. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-281000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 359 AM MDT Thu Jul 27 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT Patchy fog will occur this morning mainly in the southern Nebraska Panhandle. Isolated to scattered showers and thunderstorms are then expected to move into the Panhandle from Wyoming this evening. Some of the storms may produce brief heavy rain and wind gusts to 45 mph. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated to scattered afternoon and evening thunderstorms will occur almost each day. Some storms may produce heavy rain and localized flooding. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 27, 4:08 PM MDT, 2 hours 5 minutes before
Special Weather Statement National Weather Service Cheyenne WY 408 PM MDT THU JUL 27 2017 NEZ019-096-WYZ108-272300- Scotts Bluff NE-South Sioux NE-Goshen County WY- 408 PM MDT THU JUL 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF... SOUTHWESTERN SIOUX AND CENTRAL GOSHEN COUNTIES UNTIL 500 PM MDT... At 408 PM MDT, Doppler radar was tracking a strong thunderstorm over Lingle, or 9 miles west of Torrington, moving southeast at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Torrington around 425 PM MDT. Huntley around 435 PM MDT. Lyman around 445 PM MDT. Other locations impacted by this storm include Henry. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4207 10457 4223 10445 4211 10390 4180 10408 TIME...MOT...LOC 2208Z 295DEG 27KT 4210 10436 Trudel
Local storm report, Jul 27, 4:46 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
446 PM MDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 7 N HEMINGFORD 42.42N 103.08W
07/27/2017 BOX BUTTE NE TRAINED SPOTTER
TREE BLOWN DOWN. LOTS OF PEA SIZED HAIL. LIMITED VSBY DUE
TO HVY RAIN.
&&
BCHAPMANLocal storm report, Jul 27, 5:34 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
534 PM MDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL HARRISON 42.69N 103.88W
07/27/2017 E0.50 INCH SIOUX NE TRAINED SPOTTER
&&
BCHAPMANLocal storm report, Jul 27, 5:40 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
540 PM MDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 6 NE ALLIANCE 42.16N 102.79W
07/27/2017 E0.50 INCH BOX BUTTE NE TRAINED SPOTTER
LOTS OF HAIL. WINDS PICKING UP
&&
BCHAPMANLocal storm report, Jul 27, 5:49 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
549 PM MDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL ALLIANCE 42.10N 102.87W
07/27/2017 E1.75 INCH BOX BUTTE NE TRAINED SPOTTER
ESTIMATED 80 MPH WINDS WITH VERY HEAVY RAIN
&&
BCHAPMANLocal storm report, Jul 27, 6:03 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
603 PM MDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG 7 S TORRINGTON 41.97N 104.18W
07/27/2017 GOSHEN WY TRAINED SPOTTER
REPORTS OF ROOF DAMAGE TO BUILDINGS AND OVERTURNED PIVOTS
SOUTH OF TORRINGTON AND EAST OF VETERAN. ESTIMATED GUSTS
BETWEEN 75 TO 90 MPH AS THE THUNDERSTORM MOVED THROUGH.
&&
TTRUDELThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:05 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 25 min |
| Jul 27, 6:14 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 16 min |
| Jul 27, 6:43 PM MDT | Special Weather Statement | CYS | Kimball | 47 min |
| Jul 27, 6:49 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 26 min |
| Jul 27, 7:08 PM MDT | Special Weather Statement | CYS | Cheyenne | 52 min |
| Jul 27, 7:12 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 33 min |
| Jul 27, 7:15 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Morrill | 30 min |
| Jul 27, 7:43 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 32 min |
| Jul 27, 8:13 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 32 min |
| Jul 27, 8:42 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 33 min |
| Jul 27, 9:04 PM MDT | Special Weather Statement | CYS | Dawes | 41 min |
| Jul 27, 10:20 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 40 min |
| Jul 27, 10:24 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 36 min |
| Jul 27, 11:00 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 45 min |
| Jul 28, 5:05 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 40 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.